Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Huntsville, AL

December 22, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Dec 22, 2012, 12:24 PM CST for 11 counties in Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2012, 12:24 PM CST (18:24 UTC)
Expired
Dec 22, 2012, 5:53 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WWUS84 KHUN 221824
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 PM CST SAT DEC 22 2012

ALZ001>010-016-230000-
/O.NEW.KHUN.FW.W.0017.121222T1824Z-121223T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1224 PM CST SAT DEC 22 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW
HUMIDITY FOR NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...UNTIL 6 PM CST TODAY.

* RELATIVE HUMIDITY...VALUES WILL DIP INTO THE LOWER TO MIDDLE 20S
  FOR SEVERAL HOURS THIS AFTERNOON AND WILL NOT RECOVER BACK ABOVE 30
  PERCENT UNTIL AROUND 6 PM.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

12
1 follow-up statement
631 
WWUS84 KHUN 222353
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 PM CST SAT DEC 22 2012


ALZ001>010-016-230100-
/O.CAN.KHUN.FW.W.0017.000000T0000Z-121223T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
553 PM CST SAT DEC 22 2012

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY FOR NORTH
ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

TEMPERATURES HAVE STARTED TO COOL RAPIDLY WITH THE LOSS OF DAYTIME
HEATING AND HUMIDITY LEVELS WILL CONTINUE TO RISE THROUGH THIS
EVENING. AS SUCH...THE RED FLAG WARNING HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Dec 22, 11:17 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 22, 11:17 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1117 AM CST SAT DEC 22 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1016 AM CST SAT DEC 22 2012/
AFTER A COLD START TO THE DAY WITH MORNING TEMPS BETWEEN 17 AND 23
DEGREES AREAWIDE, TEMPS ARE CURRENTLY IN THE UPPER 30S UNDER CLEAR
SKIES. A SFC HIGH IS ANCHORED ON THE MS/LA BORDER THIS MORNING AND IS
BUILDING NORTHWARD WITH RIDGING ALOFT ENCOMPASSING MUCH OF THE
CENTRAL PLAINS. VERY DRY AIR IS IN PLACE ACROSS THE REGION THIS
MORNING, WITH DEWPOINTS AT OR BELOW 20F IN MANY LOCATIONS (4A9 IS
REPORTING 10F AT THIS HOUR). THIS WILL TRANSLATE TO A QUIET WEATHER
DAY ACROSS THE TENNESSEE VALLEY TODAY, WITH HIGH TEMPS FLIRTING WITH
THE 50-DEGREE MARK LATER THIS AFTERNOON.

THE ONLY CONCERN FOR LATER TODAY WILL BE FIRE WEATHER CONCERNS. GIVEN
DEWPOINTS IN THE TEENS, RED FLAG CRITERIA MAY BE MET WITH RH VALUES
HOVERING IN THE MIDDLE/UPPER 20S THIS AFTERNOON. WILL MONITOR THIS
THREAT THROUGH THE DAY AND UPDATE THE FCST IF NECESSARY.

FOR NOW...HAVE ONLY MADE MINOR TWEAKS TO HOURLY TEMPS/DEWPOINTS TO
FOLLOW IN LINE WITH CURRENT TRENDS, BUT OTHERWISE, NO OTHER CHANGES
WERE MADE.

WILL FRESHEN MORNING WORDING IN ZONES AND RESEND THEM SHORTLY.

12

&&

.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS ARE EXPECTED AT BOTH KMSL AND KHSV THROUGH THE TAF
PERIOD. CIRRUS WILL BEGIN OVERSPREADING THE AREA AFTER SUNRISE AND
BECOME SCATTERED ~25KFT BY 18Z TOMORROW.

12

&&

.PREV DISCUSSION...
/ISSUED 354 AM CST SAT DEC 22 2012/
WILL TAKE A BLEND OF NAM/GFS AND ECMWF FOR THIS FCST PACKAGE...BUT
WILL LEAN MORE TOWARDS THE GFS. ATTM DONT SEE ANY WIDESPREAD SVR WX
OR ANY MAJOR WINTER WX EVENTS THRU THE FCST PERIOD. HOWEVER THE FCST
DOES GET A LITTLE TRICKY WITH TIMING/COVERAGE OF PCPN THAT BEGINS AS
EARLY AS SUNDAY AFTN.

OTHERWISE A LARGE SFC HIGH NOW EXTENDS ALONG THE MS RIVER VALLEY
WHILE AN UPPER RIDGE STRETCHES ACROSS THE CENTRAL/SRN PLAINS. OVER
THE TN VALLEY TEMPS WERE MAINLY IN THE UPPER 20S WITH DEWPOINTS IN
THE TEENS. SKIES WERE CLEAR WITH LIGHT WINDS.

TODAY...EXPECT DRY AND CHILLY CONDITIONS BUT WITH PLENTY OF SUNSHINE
AND LIGHT WINDS. NOT A BAD DAY TO GET SOME LAST MINUTE SHOPPING DONE.

TONIGHT...CONTINUED MOSTLY CLEAR SKIES/LIGHT WINDS WITH TEMPS
DROPPING TO ARND 30 DEGREES.

SUNDAY...INCREASING CLOUDS ARE EXPECTED AS A CDFNT/WEAK WAVE
APPROACHES THE TN VALLEY. WILL KEEP A LOW POP FOR SHRA BEGINNING
AFTER 18Z. INSTABILITIES WILL REMAIN VERY WEAK SUNDAY AFTN THRU THE
OVERNIGHT HOURS...THUS WILL KEEP SHRA BETWEEN 00Z AND 12Z MONDAY AS
WELL.

MONDAY...THE CDFNT IS PROGGED TO MOVE ACROSS THE CWA BY THE AFTN
HOURS TAKING THE CHC OF PCPN WITH IT. WILL KEEP THUNDER WORDING FOR
MONDAY MRNG/AFTN AS MODELS SHOW SOME HIGHER INSTABILITIES AHEAD OF
THE CDFNT...HOWEVER NO SVR WX IS EXPECTED. WILL END THE CHC OF PCPN
MONDAY NIGHT...AS A MORE STABLE AIRMASS MOVES ACROSS THE AREA.

CHRISTMAS...THE STABLE AIRMASS DOES NOT STAY LONG AS ANOTHER STRONGER
STORM SYSTEM/CDFNT QUICKLY APPROACHES THE CWA. GFS TIMING KEEPS THE
CHC OF PCPN OUT FOR THE MRNG HOURS. HOWEVER WILL KEEP CHC POPS FOR
TUESDAY AFTN AND INTO THE NIGHT. A SFC WAVE ALONG THE CDFNT SHOULD
TRAVEL DIRECTLY ACROSS NRN AL BY MIDNIGHT. AGAIN INSTABILITY IS NOT
THAT GREAT BUT DUE TO FAIRLY STRONG LOW LEVEL WIND SHEAR...CANT RULE
OUT A FEW STORMS WITH HVY RAIN AND GUSTY WINDS.

WEDNESDAY...THIS IS WHEN THE FCST GETS A LITTLE MORE TRICKY WITH
PCPN TYPE. GFS MODEL SOUNDINGS...CRITICAL THICKNESS...8H TEMPS ALL
SHOW THAT THE ATMOSPHERE WILL BE COLD ENOUGH FOR SOME SNOW...PERHAPS
MIXED WITH RAIN. FOR NOW WILL KEEP THE LIKELY POPS FOR A RAIN/SNOW
MIX. HOWEVER USUALLY THESE WINTER EVENTS THE MOISTURE OUT RUNS THE
COLD AIR AND WE END UP WITH NOTHING AT ALL OR SOME LIGHT SNOW OR
FLURRIES. WILL END THE CHC OF PCPN BY 00Z AS THE WRAP ARND
CLOUDS/PCPN MOVES NE OF THE CWA.

THURSDAY...MUCH COLDER ON THURSDAY BUT DRY AS HIGH PRESSURE BUILDS
ACROSS THE AREA.

FRIDAY...HIGH PRESSURE MOVES EAST ALLOWING FOR RETURN FLOW...WARMER
TEMPS AND ANOTHER CHC OF RAIN...ESPECIALLY FRIDAY NIGHT AND SATURDAY.
ATTM MODELS ARE SHOWING THE ATMOSPHERE IS TOO STABLE FOR ANY
CONVECTION.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 22, 4:20 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 AM CST SAT DEC 22 2012

ALZ001>010-016-TNZ076-096-097-222000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
420 AM CST SAT DEC 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AS A WEAK COLD FRONT
PUSHES EASTWARD THROUGH THE REGION.

ISOLATED EMBEDDED THUNDERSTORMS WITHIN SCATTERED TO NUMEROUS SHOWERS
ARE THEN POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT AS A STRONGER
STORM SYSTEM MOVES ACROSS THE OUTLOOK AREA. GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER SHOWERS OR STORMS.
MULTIPLE BANDS OF HEAVY RAINFALL MAY ALSO LEAD TO MINOR FLOODING OR
RUNOFF PROBLEMS ON ROADS AND IN LOW LYING AREAS.

RAIN MAY THEN MIX WITH OR CHANGE OVER TO LIGHT SNOW ON WEDNESDAY AS
COLDER AIR STREAMS INTO THE REGION FROM THE NORTH. NO ACCUMULATIONS
ARE EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.